Case 2 – ECG

wpw2

IMG_2552

Thanks Shelly and Steph for sending in this case for a 65 yo Male.

Clinical findings include;

Moderate CP, mild SOB with very slight bilateral crackles, GCS 14 (4, 4, 6), SPO2 92% OA, BP 95/55.

What is your ECG interpretation?

How do you manage this Pt?

What is your management if Pt was less compromised?

Advertisements

5 Comments Add yours

  1. Tatsu Kuwasaki says:

    2014 AHA/ACC/HRS Guideline for the Management of Patients With Atrial Fibrillation

    3. In patients with pre-excitation and AF, digoxin, nondihydropyridine calcium channel antagonists, or intravenous amiodarone should not be administered as they may increase the ventricular response and may result in ventricular fibrillation (281). (Level of Evidence: B)

    5.1.4. Other Pharmacological Agents for Rate Control Amiodarone exerts sympatholytic and calcium antagonistic properties that can depress AV nodal conduction. Although intravenous amiodarone can be used in critically ill patients without pre-excitation to attain ventricular rate control, it is less effective than nondihydropyridine calcium channel blockers (272,298) and requires a longer time to achieve rate control (7 hours versus 3 hours for diltiazem). There are limited data on the efficacy of chronic oral therapy with amiodarone for rate control during persistent AF, but in 1 small trial it had similar efficacy to digoxin (299). Amiodarone is uniquely lipid soluble. Its onset of action can be accelerated by a high-dose amiodarone-loading regimen, but there is the potential for worsening hemodynamics in patients with recent decompensated HF or hypotension. Intravenous amiodarone does not have the same electrophysiological effects as oral amiodarone (300), and intravenous amiodarone has the potential to accelerate the ventricular response and precipitate fatal arrhythmias in patients with AF and pre-excitation (301,302). Amiodarone has many potential toxicities and drug interactions that limit its long-term use for control of ventricular rate.

    Like

  2. Tatsu Kuwasaki says:

    Huge thanks to the people brave enough, and also being generous with their time and effort to share the thoughts.
    * Most discussion has been conducted on the FB closed group – https://www.facebook.com/groups/172052140212492/
    These thoughts coming from our colleagues make this discussion very real, and it certainly makes it more interesting and thoughts provoking for me, so thanks!

    I’m going to do my best to summarise my learning in my own words so far;

    Our CPG is consistent with the ACC/AHA/HRS guideline that states;
    5. Synchronized cardioversion should be performed for acute treatment in hemodynamically unstable patients with pre-excited AF.
    6. Ibutilide or intravenous procainamide is beneficial for the acute treatment of patients with pre-excited AF who are hemodynamically stable.

    https://www.heartrhythmjournal.com/article/S1547-5271(15)01189-3/pdf

    As Chris alluded, St John CPG also repeatedly reminds us of treating the cause of the AF, as it is uncommon or rare for AF to be the primary cause of moderate or severe cardiovascular compromise.
    If the Pt is severely compromised, it is much more likely that there is another underlying condition such as septic shock and the diagnosis must be reconsidered. The specific use of amiodarone in septic shock is also clearly defined.

    Now to my main point on this ECG…
    I chose this ECG to raise a discussion point about the potential risk of amiodarone infusion for Pts in AF with WPW.

    St John CPG advises adenosine to be avoided (P117) for SVT with WPW, and once you understand the pathophysiology, you can’t help but be careful with administering the drug with similar property for WPW Pt in AF also.
    As Aaron and Adrian pointed out, AV node is a safety mechanism moderating erratic electrical conduction.
    Pt with WPW has an accessory pathway that allows many of the electrical impulses escape hence resulting in a very fast ventricular response.
    Without the AV nodal moderation, crazy atrial firing may case lethal arrhythmia such as VF that result in sudden cardiac death.

    Hence it is often taught as to avoid ABCD for AF with WPW.
    A=Adenosine
    B=Beta-blockers
    C=Calcium channel blockers
    D=Digoxin

    OK, then here is the question?
    How about amiodarone as it also has some AV nodal blocking property?
    Some strongly claim A also stands for amiodarone and should be contraindicated.

    Here is a couple of literatures in relation to the amiodarone infusion resulting in VF for a patient with WPW and AF.

    Boriani, G., Biffi, M., Frabetti, L., Azzolini, U., Sabbatani, P., Bronzetti, G., … Magnani, B. (1996). Ventricular fibrillation after intravenous amiodarone in Wolff-Parkinson-White syndrome with atrial fibrillation. American Heart Journal, 131(6), 1214–1216. https://doi.org/10.1016/S0002-8703(96)90098-8 https://www.sciencedirect.com/science/article/pii/S0002870396900988
    Leiria, T., Mantovani, A., Ronsoni, R., Pires, L., Kruse, M., & Lima, G. (2012). Ventricular Fibrillation During Amiodarone Infusion in a Patient With Wolff-Parkinson-White Syndrome and Atrial Fibrillation: A Case Report. Journal Of Medical Cases, 3(5), 300-303. http://www.journalmc.org/index.php/JMC/article/view/700/415

    Back to this ECG.
    SVT, VT or AF was all part of your diagnosis.
    I’m going with AF with WPW based on the teaching from my usual ECG Guru Dr Amal Mattu (yes again…).

    • This ECG has very fast ventricular rate up to 300bpm. 300bpm is too fast for the AV node to be involved hence we need to assume there may be an accessory pathway allowing the atrial firing to escape.
    * Dr Mattu advises we should consider the presence of accessory pathway when ventricular rates exceed <250.
    • When the rate is this fast, it is often difficult to see if it’s regular or irregular. In that case, look at the morphology change of QRS complexes, and I see irregularly irregular morphology changes.

    Additionally, I’d go with Aaron and see some delta waves when the rate is slow.

    And finally, based on our CPG and the international guideline, my choice of Tx would be to cardiovert when Pt is or becoming severely compromised (after ruling out other causes of AF such as sepsis, and respiratory tract infection in Chris’s case).

    AHA guideline states;
    Synchronized cardioversion is highly effective in terminating pre-excited When AF occurs in patients with ventricular pre-excitation, if the accessory pathway has a short refractory period, this may allow for rapid pre-excited AV conduction; the resulting fast, often irregular, broad-complex tachycardia
    is often unstable and may lead to ventricular fibrillation. It is therefore important to achieve early restoration of sinus rhythm in these patients. Patients often have atrial or ventricular premature complexes immediately after cardioversion that, on occasion, may induce AVRT or recurrent pre-excited AF.

    Thanks again for the great discussion.

    Here is also the link to the great LIFL.

    https://lifeinthefastlane.com/ecg-library/pre-excitation-syndromes/

    Like

  3. Sarah Werner says:

    Hi Tatsu – appears irregular, so I’m with James in thinking atrial fibrillation with aberrant conduction. I’d give a small fluid bolus (200-300 ml) to see if this reduces HR and level of compromise initially along with oxygen to improve sats, being mindful of lung sounds and re-auscultating regularly. If no improvement, then sedation/synchronised cardioversion. Amiodarone not suitable due to low BP.

    Liked by 1 person

  4. Tatsu Kuwasaki says:

    Hi James,

    Thanks for posting your comment.
    I hope you don’t mind me referring your comment to our C & C / ED collaboration page on the FB (I’ll send you an invite) as it is currently used as the way for many paramedics and ED staff in Christchurch to communicate.

    Like

  5. James Yates says:

    Hi Tatsu,

    I hope you’ll accept an entry from the U.K.!
    I’ll keep it brief as it’s the end of a long day:
    1. I think this ecg is showing a broad complex irregular tachycardia. As such, it may be AF with abberant conduction.
    2. Regardless of the finer details of interpretation, this patient has a compromised tachycardia evidenced by the CP, hypotension, reduced cerebral perfusion (GCS14) and early signs of RHF. He therefore requires an electrical cardioversion with some sedation prior as he is GCS14.
    3. If he was less compromised then an infusion of amiodarone 300mg over 30mins would be reasonable I think.

    Look forward to hearing everyone’s thoughts.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s